The Invariant Subspace Problem

Lomonosov’s Famous Theorem
  • Joel H. Shapiro
Part of the Universitext book series (UTX)


This chapter is about the most vexing problem in the theory of linear operators on Hilbert space:

The invariant subspace problem. Does every operator on Hilbert space have a nontrivial invariant subspace?

Here “operator” means “continuous linear transformation,” and “invariant subspace” means “closed (linear) subspace that the operator takes into itself.” To say that a subspace is “nontrivial” means that it is neither the zero subspace nor the whole space. Examples constructed toward the end of the last century show that in the generality of Banach spaces there do exist operators with only trivial invariant subspaces. For Hilbert space, however, the Invariant Subspace Problem remains open, and is the subject of much research. In this chapter we’ll see why invariant subspaces are of interest and then will prove one of the subject’s landmark theorems: Victor Lomonosov’s 1973 result, a special case of which states:

If an operator T on a Banach space commutes with a non-zero compact operator, then T has a nontrivial invariant subspace.

This result, which far surpassed anything that seemed attainable at the time, is only part of what Lomonosov proved in an astonishing two-page paper [71] that introduced nonlinear methods—in particular the Schauder Fixed-Point Theorem—into this supposedly hard-core-linear area of mathematics.


  1. 3.
    Argyros, S.A., Haydon, R.G.: A hereditarily indecomposable \(\mathcal{L}_{\infty }\)-space that solves the scalar-plus-compact problem. Acta Math. 206, 1–54 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 4.
    Aronszajn, N., Smith, K.T.: Invariant subspaces of completely continuous operators. Ann. of Math (2), 60, 345–350 (1954)Google Scholar
  3. 11.
    Bernstein, A.R., Robinson, A.: Solution of an invariant subspace problem of K. T. Smith and P. R. Halmos. Pacific J. Math. 16, 421–431 (1966)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 24.
    Chalendar, I., Partington, J.R.: Modern Approaches to the Invariant-Subspace Problem. Cambridge University Press, Cambridge (2011)CrossRefzbMATHGoogle Scholar
  5. 38.
    Enflo, P.: On the invariant subspace problem for Banach spaces. Acta Math. 158, 213–313 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 44.
    Hadwin, D.W., Nordgren, E.A., Radjavi, H., Rosenthal, P.: An operator not satisfying Lomonosov’s hypotheses. J. Funct. Anal. 38, 410–415 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 51.
    Horn, R.A., Johnson, C.: Matrix Analysis, 2nd edn. Cambridge University Press, New York (2013)zbMATHGoogle Scholar
  8. 71.
    Lomonosov, V.I.: Invariant subspaces for the family of operators which commute with a completely continuous operator. Funct. Anal. Appl. 7, 213–214 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 92.
    Pearcy, C., Shields, A.L.: A survey of the Lomonosov technique. Topics in Operator Theory, Mathematical Surveys, vol. 13, pp. 221–229. American Mathematical Society, Providence (1974)Google Scholar
  10. 94.
    Radjavi, H., Rosenthal, P.: Invariant Subspaces, 2nd edn. Dover, New York (2003). First edition published by Springer, New York (1973)Google Scholar
  11. 95.
    Read, C.J.: A short proof concerning the invariant subspace problem. J. Lond. Math. Soc. (2) 34, 335–348 (1986)Google Scholar
  12. 96.
    Read, C.J.: The invariant subspace problem for a class of Banach spaces 2: hypercyclic operators. Isreal J. Math. 63, 1–40 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 98.
    Riesz, F., Nagy, B.S.: Functional Analysis, 2nd edn. Frederick Ungar, New York (1955). Reprinted by Dover Publications, New York (1990)Google Scholar
  14. 101.
    Rudin, W.: Principles of Mathematical Analysis, 3rd edn. McGraw-Hill, New York (1976)zbMATHGoogle Scholar
  15. 103.
    Rudin, W.: Functional Analysis, 2nd edn. McGraw-Hill, New York (1991)zbMATHGoogle Scholar
  16. 109.
    Schur, I.: Über die charakteristischen Wurzeln einerlinearen Substitution mit einer Anwendung auf die Theorie der Integralgleichungen. Math. Ann. 66, 488–510 (1909)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 119.
    Troitsky, V.G.: Lomonosov’s theorem cannot be extended to chains of four operators. Proc. Amer. Math. Soc. 128, 521–525 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 124.
    Williamson, J.H.: Compact linear operators in linear topological spaces. J. Lond. Math. Soc. (2) 29, 149–156 (1954)Google Scholar

Copyright information

© Springer International Publishing Switzerland 2016

Authors and Affiliations

  • Joel H. Shapiro
    • 1
  1. 1.Portland State UniversityPortlandUSA

Personalised recommendations